Heavy Snow, Southern St. Louis / Carlton
- When
- December 8, 6:00 PM CST to December 10, 5:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Low pressure developed over Wyoming and Montana on the 8th and moved eastward across the Dakotas and into northeastern Iowa on the morning of the 9th, setting up an area of snow to the north of the low that passed across the Northland. Snow began the evening of the 8th and ended for most the afternoon of the 9th, although lake effect snows of Lake Superior lasted into the 10th before ending.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Low pressure developed over Wyoming and Montana on the 8th and moved eastward across the Dakotas and into northeastern Iowa on the morning of the 9th, setting up an area of snow to the north of the low that passed across the Northland. Snow began the evening of the 8th and ended for most the afternoon of the 9th, although lake effect snows of Lake Superior lasted into the 10th before ending. Snowfall totals of 6 to 8 inches were common across much of northeastern Minnesota with a high of 10 in the Minnesota Arrowhead.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 8, 6:00 PM CST, 0 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
600 PM CST Sun Dec 8 2019
.UPDATE...
Issued at 547 PM CST Sun Dec 8 2019
Lake effect bands are already beginning to set up over parts of
northwest Wisconsin, with snow beginning to move into the western
parts of the forecast area. Forecast looks on track for now, so
little/no change needed to the forecast this evening so far.
Updated for the 00Z Aviation discussion below.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 259 PM CST Sun Dec 8 2019
Not a whole lot of change in this forecast, but the devil is in the
details. The axis of highest QPF has shifted north and west a
smidge, but that puts Duluth and Superior more directly in the
crosshairs of this system and during a period when it will make
travel difficult during the morning commute.
A low pressure system will cross southern Wisconsin and northern
Illinois overnight into Monday morning, this will drape a precip
shield north over our region again, but with much less moisture than
our last big system. However, there still will be good dendritic
growth potential and winds off the lake which will help enhance
snowfall from Duluth east to the Bayfield Peninsula. Felt confident
enough in these evolutions that the event is too large to cover with
just an advisory, so upgraded to a warning over much of the area.
Snowfall amounts have fluctuated across the Twin Ports in our
graphics materials, but that is mainly an artifact of the binning
being used to create the graphics - something we'll have to look
into post mortem. Models are in great agreement on the timing of the
most intense snowfall - mainly between midnight and 6 am Monday
across NE MN and between 4 am and noon Monday across NW Wisconsin.
One thing to watch with this storm is there is a good chance for
really deep dendritic growth which could increase snowfalls amounts
locally as this allows snow to pile up quickly - think big
snowflakes. Anyway, most of this system should be out of the region
by Monday afternoon allowing the cold air to pool in. Lows could be
even lower than forecast with all the fresh snow cover.
.LONG TERM...(Tuesday through Sunday)
Issued at 259 PM CST Sun Dec 8 2019
The remnants of the winter storm that is forecast to impact the
Northland tonight and Monday morning will eventually move off to the
east Monday evening. Cold, arctic air will pour into the region
behind the departing system, as well as northwesterly winds, which
will support some lingering lake effect snow across the Lake
Superior snowbelt region. 850 mb temperatures will range between 15
to 18 degrees below zero, leading to sufficiently low 850-water
delta-Ts to support this lake effect. An additional 1 to 2 inches of
snow will be possible over the higher elevations of northern Iron
county.
The main story after the winter storm passes through is the frigid,
arctic temperatures expected for Tuesday and Wednesday as we remain
under cold northwesterly cyclonic flow aloft. 925 mb temperatures
look to range between -19 to -23 degrees C, so a very cold air mass.
Most of the region should remain dry, with the exception for
lingering lake effect possible over far northern portions of Iron
county as the 1000-850 mb mean wind turns more westerly. Wind chills
will become very cold for Tuesday morning and Wednesday morning,
with wind chills ranging from -15 to -30, and -20 to -35,
respectively. So, some bitterly cold mornings are expected.
A high pressure ridge axis will move through the Northland late
Wednesday, which will allow some warmer air to filter into the
region. However, there will be a chance for precipitation Wednesday
night and Thursday morning as a mid-level shortwave passes through.
There is, however, quite a bit of uncertainty as to how much
moisture this system will have, given the differences in QPF among
the deterministic guidance. The ECMWF is coming more in line with
the GFS, which is the most bullish on higher QPF values, but both
the ECMWF and GEM are progging lower QPF than the GFS. Discrepancies
in the models continue into next weekend, so not leaning towards any
particular solution at this time. There does appear to be better
agreement in some warmer temperatures for the late week time frame,
with highs returning into the 20s for Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 547 PM CST Sun Dec 8 2019
Widespread MVFR ceilings as a stratus deck across the terminals
as of issuance time. The next round of accumulating snow is
beginning to move into the area from the west, which will bring a
several hour period of IFR or even LIFR conditions in snow,
generally spreading in from west to east beginning around 03z,
with most sites in IFR/LIFR by 06z tonight. The snow should end
from west to east as well, generally in the 15z to 20z time range.
the lowest conditions will be found at KBRD, KDLH and KHYR, with
higher conditions to the north. Northeast winds to slowly turn
around to the north and then northwest through the period.
&&
.MARINE...
Issued at 312 PM CST Sun Dec 8 2019
Northeast winds are on track to strengthen this evening, and persist
through the overnight hours, as a pressure gradient tightens across
western Lake Superior, with an approaching area of low pressure that
will bring widespread snow to the region. This northeast flow will
lead to building waves across the South Shore, which will become
hazardous to smaller vessels. Wind gusts will generally range from
20 to 30 knots over much of the nearshore waters, with some gusts
possibly approaching gale-force along the western arm of the lake.
Wave heights will range between 4 to 8 feet along the South Shore.
We did extend our Small Craft Advisory to include all of western
Lake Superior as wind gusts should be hitting criteria, even along
the North Shore. The height of this event will be late this
evening through the morning hours Monday. There could even be
periods of freezing spray possible, but at this time, confidence
isn't high enough to issue a Heavy Freezing Spray Warning.
Hazard conditions will gradually taper off from northwest to
southeast Monday afternoon as the area of low pressure passes by
to the east, allowing winds to turn more northwesterly Monday
evening and weaken. Larger waves will linger over portions of the
South Shore through Monday evening, particularly from Chequamegon
Bay east towards the U.P. of Michigan. Northwest winds will
continue through the day Tuesday, but winds should remain fairly
light.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 10 13 -9 1 / 100 90 0 0
INL 0 7 -11 -1 / 70 40 10 0
BRD 8 12 -12 0 / 100 90 0 0
HYR 19 22 -9 4 / 100 100 10 0
ASX 20 22 0 6 / 100 100 50 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from midnight tonight to 6 PM CST Monday
for WIZ001>004-006>008.
Winter Weather Advisory from midnight tonight to 6 PM CST Monday
for WIZ009.
MN...Winter Storm Warning from 9 PM this evening to noon CST Monday
for MNZ019-020-025-026-033>038.
Winter Weather Advisory from midnight tonight to noon CST Monday
for MNZ011-012-018-021.
LS...Small Craft Advisory until 4 PM CST Monday for LSZ121-146-147.
Small Craft Advisory until 3 PM CST Monday for LSZ144-145.
Small Craft Advisory from 10 PM this evening to 1 PM CST Monday
for LSZ142-143.
Small Craft Advisory from 10 PM this evening to 10 AM CST Monday
for LSZ140-141.
Small Craft Advisory until 10 PM CST Monday for LSZ148.
&&
UPDATE...LE
SHORT TERM...Wolfe
LONG TERM...JTS
AVIATION...LE
MARINE...JTSHazardous Weather Outlook National Weather Service Duluth MN 120 PM CST Sun Dec 8 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091930- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 120 PM CST Sun Dec 8 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight A winter storm will bring snow to the Northland tonight. Winter Storm Warnings and Winter Weather Advisories are in effect. .DAYS TWO THROUGH SEVEN...Monday through Saturday A winter storm will bring snow to the Northland Monday. Winter Storm Warnings and Winter Weather Advisories are in effect. Cold, arctic air will cover the Northland Monday night through Wednesday night, with wind chill values between -20 to -30 degrees F Tuesday night into Wednesday morning. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements tonight to the National Weather Service. LSZ121-140>148-091930- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 120 PM CST Sun Dec 8 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Northeast winds will strengthen this evening and overnight, leading to building waves and hazardous conditions to smaller vessels, particularly along the South Shore of Lake Superior. Areas impacted will be from Silver Bay in northeast Minnesota to Saxon Harbor in northern Wisconsin. A Small Craft Advisory is in effect. .DAYS TWO THROUGH SEVEN...Monday through Saturday The Small Craft Advisory will continue through Monday afternoon, ending from west to east in the afternoon and evening, lingering longest over the Chequamegon Bay to Saxon Harbor areas. Wolfe/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
13 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868508, 868498, 868499, 868503, 868502, 868506, 868497, 868501, 868504, 868507, 868500, 868505, 868509.